Academic journal article Current Psychiatry

Depression, Medication, and 'Bad Blood': Clinicians Find 2 Antidepressants That Reduce Mr. G's Chronic Depression. Unfortunately, Each Medication Decreases His WBCs. What Would You Do?

Academic journal article Current Psychiatry

Depression, Medication, and 'Bad Blood': Clinicians Find 2 Antidepressants That Reduce Mr. G's Chronic Depression. Unfortunately, Each Medication Decreases His WBCs. What Would You Do?

Article excerpt

CASE

Sad and suicidal

Mr. G, age 44, has chronic depression with suicidality. At presentation he says he has felt sad and suicidal for 2 weeks. He also has no appetite and trouble sleeping at night.

Mr. G's depression has left him unable to work and has led to 4 hospitalizations over 10 years. He first attempted suicide in 1984 after his ex-wife took their child and left him. He endorses no suicide plan and has been sober for 7 years after 12-plus years of alcohol abuse, but says he has been tempted lately to resume drinking.

The patient was taking an antidepressant but stopped while at a homeless shelter, where he had been staying for several weeks. For more than 20 years, he also has been taking phenytoin, 300 mg/d, and phenobarbital, 30 mg bid, for a seizure disorder.

Mr. G is admitted with a working diagnosis of recurrent major depressive disorder. White blood cell count (WBC) at admission is 5.12x[10.sup.9]/L and neutrophils are 3.6x[10.sup.9]/L--both low-normal readings. Other laboratory results are normal.

We continue phenytoin and phenobarbital at the same dosages and start the selective serotoninreuptakeinhibitor (SSRI) citalopram, 20 mg/d, which interacts minimally with both anticonvulsants.

After 2 weeks, Mr. G's seizures are well controlled and he is tolerating citalopram, but his depressive symptoms have not improved. We cross-taper citalopram to prevent SSRI-induced discontinuation syndrome and start the dopamine and norepinephrine reuptake inhibitor bupropion, 75 mg bid. We titrate bupropion over 2 weeks to 150 mg each morning and 300 mg at bedtime, and watch Mr. G closely for seizures. Although his seizure history contraindicates bupropion use, we think he can tolerate the medication because his seizure disorder is well controlled.

Mr. G's affect, appetite, and energy are improving with bupropion, but a routine complete blood count (CBC) 5 days after the medication is started reveals leukopenia (WBC 3.04x[10.sup.9]/L) without neutropenia (neutrophils 1.9x[10.sup.9]/L). Repeat blood tests 18 and 32 days after the first blood draw show continued low WBC. The gastrointestinal medicine team tests Mr. G's liver function but finds no abnormalities.

What is causing Mr. G's abnormal blood counts?

a) seizure medications

b) bupropion

c) undetected medical problem

The author's observations

Mr. G's low WBC and neutrophil counts coincided with bupropion use, suggesting medication-induced leukopenia. Phenytoin can cause neutropenia and other adverse hematologic effects, (1) but the patient had been using phenytoin and phenobarbital for years with no adverse reactions.

A medical cause also is unlikely. Mr. G's liver function is normal, and he shows no other signs or symptoms of a medical problem. Bone marrow biopsy and immunologic workup could rule out cancer, but the timing of Mr. G's abnormal blood readings strongly suggests bupropion intolerance.

TREATMENT

Other medications

We immediately stop bupropion, start the serotonin-norepinephrine reuptake inhibitor (SNRI) venlafaxine at 37.5 mg bid, and titrate it over 5 days to 225 mg/d. Blood draws 3 and 5 days after bupropion discontinuation show slight increases in WBC.

Eleven days after venlafaxine is started, Mr. G's WBC and neutrophils are normal. However, he has become increasingly irritable and volatile, often arguing with a staff nurse and other patients. We cross-taper venlafaxine over 5 days, start the SSRI sertraline at 50 mg/d, and titrate sertraline over 1 week to 150 mg/d. Mr. G's irritability and depressive symptoms improve at the latter dosage.

Because Mr. G developed neutropenia while taking a medication not associated with this adverse effect, we start watching his WBC counts more closely than usual. WBC is 4.58x[10.sup.9]/L 8 days after sertraline is started but falls to 3. …

Author Advanced search

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.